We have launched a national investigation into the safety risk of adult inpatients with low bodyweight being unintentionally prescribed too much paracetamol.

Background

Paracetamol is one of the most commonly prescribed analgesics (pain killers) in the world. It is often first-line management for mild to moderate pain. When taken appropriately it has a low risk of toxic effects. However, it is known that paracetamol in large amounts is toxic to the liver and therefore the maximum dose must never be exceeded.

HSIB has become aware of cases where people have been significantly harmed following the unintentional overdose of paracetamol.

This includes situations where patients have been prescribed standard doses of paracetamol, but which might be excessive for them.

Reference event

The investigation was launched after HSIB became aware of a number of incidents where patients with a low body weight were prescribed and administered a standard dose of paracetamol which resulted in liver damage.

Investigation summary

This investigation will:

  • Understand the contextual factors surrounding the prescription of paracetamol in adult inpatients
  • Describe the systemic factors influencing unintentional overdose of paracetamol in adult inpatients
  • Identify opportunities to mitigate the risk of prescribing paracetamol in adult inpatients

Safety recommendations and actions

As part of our final investigation report we may make safety recommendations to the appropriate national bodies in order to improve patient safety and report on safety action already taken.

Investigation updates

Sign-up to receive email updates on our investigations and reports.

Contact

If you would like to speak to us about this report prior to publication, please email enquiries@hsib.org.uk.